Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Preservation of closure in a locally convex space. I
HTML articles powered by AMS MathViewer

by I. Brodsky PDF
Trans. Amer. Math. Soc. 262 (1980), 391-397 Request permission


This paper is concerned with the lifting of the closures of sets. If H is a topological vector space, G a subspace and A closed in G for the induced topology, under what conditions on A in G is it true that the closure of A is preserved in H, i.e., A is closed in H? In this paper a fundamental lifting proposition is proved. ’Preservation of closure’ will prove to be a fruitful technique in obtaining some interesting results in the theory of locally convex spaces. Using this technique, we will first show when closure is equivalent to completeness. Then we will prove a generalization to locally convex spaces of the classical Heine-Borel Theorem for Euclidean n-space. Generalizing a result of Petunin, we will also give some necessary and sufficient conditions on semireflexivity. Finally, we will give a necessary and sufficient condition for the sum of two closed subspaces to be closed.
    J. Horváth, Topological vector spaces and distributions. I, Addison-Wesley, Reading, Mass., 1966. Y. Petunin, Criterion for reflexivity of a Banach space, Soviet Math. Dokl. 2 (1961), 1160-1162.
  • Helmut H. Schaefer, Topological vector spaces, The Macmillan Company, New York; Collier Macmillan Ltd., London, 1966. MR 0193469
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC: 46A05, 46A25
  • Retrieve articles in all journals with MSC: 46A05, 46A25
Additional Information
  • © Copyright 1980 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 262 (1980), 391-397
  • MSC: Primary 46A05; Secondary 46A25
  • DOI:
  • MathSciNet review: 586723